Alert archive / South Dakota / Wind Advisories in 2017

Wind Advisory 23, NWS Rapid City, SD

November 29, 20176 counties in South Dakota

NWS Rapid City, SD issued this wind advisory at Nov 29, 2017, 2:44 AM MST for 6 counties in South Dakota. It took effect at Nov 29, 2017, 8:47 AM MST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Nov 29, 2017, 2:44 AM MST (09:44 UTC)
In effect from
Nov 29, 2017, 8:47 AM MST
Expired
Nov 29, 2017, 6:00 PM MST
In force
9 hr
Issued by
NWS Rapid City, SD

Counties Fall River County, SD, Haakon County, SD, Jackson County, SD, Meade County, SD, Pennington County, SD, Ziebach County, SD

The radar

The Rapid City radar (KUDX), 41 km from the middle of the area, began a volume at 09:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 9.7 hours before the alert went out and 322 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2017-11-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2017-11-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2456 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this wind advisory went out at Nov 28, 9:30 PM MST, 5 hours 14 minutes earlier.

Area forecast discussion, Nov 28, 9:30 PM MST, 5 hours 14 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
930 PM MST Tue Nov 28 2017

.DISCUSSION...(This Evening Through Tuesday)
Issued at 1254 PM MST Tue Nov 28 2017

19z surface analysis had weak departing high pressure over the
northern Plains with a developing lee trough/warm front from
central MT into eastern WY. A typical November day across much of
the CWA with plenty of sunshine. Water vapor showed split upper
trough moving into the Great Lakes with next trough of interest
coming onshore via BC/WA/OR. This feature main concern.

Tonight, upper trough races into the northern Rockies as warm front
sharpens with 4-5mb/3hr pressure falls across the western Dakotas.
This will create the usual windy spots on the open plains,
especially in northeast WY. Low level jet from 45-60kts develops
east of the Black Hills with 50-55kt boundary layer winds over the
Black Hills. 8mb pressure gradient forecast across the Black
Hills overnight into Wednesday morning. Jet below forecast
inversion. Previous studies have shown this is a good setup for a
downslope wind storm so have hoisted a high wind warning to
account; just a wind advisory for Rapid City area with best wind
on far west side of town into the higher hills. Temperatures will
bottom out this evening and then be steady/rise overnight.

Wednesday, upper trough continues to race east pushing a cold front
through the CWA. 850mb winds forecast from 35-50kts with fairly deep
boundary layer mixing. Subsidence and cold air advection not that
impressive, so will leave High Wind Watch in place over northwest
SD. Will likely need a surrounding curtain of Wind Advisories, but
will let later shifts hone. Might even need a wind advisory for
southwest winds ahead of front over central SD. Temperatures will be
near guidance. Moisture will be limited and thus, so will PoPs.

Thursday through Sunday, dry westerly flow aloft expected with
slightly above normal temperatures.

Sunday night through Tuesday, changes are afoot. Upper trough splits
across western North America with increasing northerly flow aloft.
Model confidence low with the main part of each trough, but mean
flow over the CWA consensus appears to indicate near to somewhat
below normal temperatures.

&&

.AVIATION...(For the 06Z TAFS Through 06Z Wednesday Night)
Issued At 928 PM MST Tue Nov 28 2017

VFR conditions are expected through Wednesday morning. South to
southwest winds will increase tonight across NE WY and much of
western SD, ahead of an approaching cold front. Gusts of 35 to 40
kts can be expected at KGCC overnight. Along the northern and
northeastern foothills of the Black Hills...very windy conditions
are also expected tonight with gusts over 60 mph possible. LLWS is
expected on the SD plains including KRAP. These winds will
decrease shortly after sunrise. Winds will then become gusty out
of the northwest tomorrow behind the cold front, with gusts to 60
mph possible across NW SD. Some light rain or snow showers are
possible tomorrow afternoon across NE WY and far western SD behind
the cold front, but mainly VFR conditions expected.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...High Wind Warning until 8 AM MST Wednesday for SDZ024-025-028-
     072.

     High Wind Watch from 9 AM MST Wednesday through Wednesday
     evening for SDZ001-002-012>014.

     Wind Advisory until 8 AM MST Wednesday for SDZ026.

WY...High Wind Warning until 8 AM MST Wednesday for WYZ057.

&&

DISCUSSION...Helgeson
AVIATION...Johnson
Hazardous weather outlook, Nov 28, 2:41 PM MST, 12 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
241 PM MST Tue Nov 28 2017

SDZ024>026-028-072-WYZ057-291400-
Northern Black Hills-Northern Foot Hills-Rapid City-
Central Black Hills-Sturgis/Piedmont Foot Hills-
Wyoming Black Hills-
241 PM MST Tue Nov 28 2017

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...southwestern South Dakota...and the Black Hills.

.DAY ONE...This Afternoon and Tonight

Southerly winds will increase tonight ahead of an approaching cold
front. Gusts to 60 mph are expected overnight across portions of
northeast Wyoming and the central to northern Black Hills. A High
Wind Warning is in effect. Winds will decrease around sunrise
Wednesday.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A strong cold front will push through the area Wednesday morning.
West to northwest winds will develop behind the front. Sustained
winds of 20 to 35 mph and gusts to around 50 mph are possible
across the foothills and adjacent plains. The grassland fire
danger across the South Dakota plains is forecast to be in the
very high to extreme category on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-012>014-291400-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
241 PM MST Tue Nov 28 2017

This Hazardous Weather Outlook is for portions of northwestern
South Dakota.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A strong cold front will push through the area Wednesday morning.
West to northwest winds will develop behind the front. Sustained
winds of 30 to 45 mph and gusts to over 60 mph are possible. A
high wind watch is in effect for late Wednesday morning and
afternoon. The grassland fire danger is forecast to be in the
extreme category on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ027-029>032-041>044-046-047-049-073-074-WYZ054>056-058-071-
291400-
Southern Foot Hills-Southern Black Hills-Custer Co Plains-
Pennington Co Plains-Haakon-Fall River-Oglala Lakota-Jackson-
Bennett-Mellette-Todd-Tripp-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Weston-Northeastern Crook-
241 PM MST Tue Nov 28 2017 /341 PM CST Tue Nov 28 2017/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A strong cold front will push through the area Wednesday morning.
West to northwest winds will develop behind the front. Sustained
winds of 20 to 30 mph and gusts to around 50 mph are possible.
The grassland fire danger in South Dakota is forecast to be in
the very high to extreme category on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 29, 2:44 AM MSTHigh Wind WarningUNRButte, Harding, Meade, Perkins15 hr

Nearby

Wind Advisories in South Dakota, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.